Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

Beta‑blocker poisoning in dogs and cats

Atenolol and other beta‑blockers can slow a pet’s heart if swallowed.

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Treat this as a potential emergency — not a "wait and see" situation.
Contact your vet before symptoms even appear.

US: ASPCA Animal Poison Control (888) 426-4435 · Pet Poison Helpline (855) 764-7661

UK: Veterinary Poisons Information Service 01202 509 000

Why beta‑blockers are dangerous

Beta‑blockers block adrenaline receptors and depress cardiac function.

A dropped pill on the floor near a dog’s bowl can be easily scooped up during a quick snack.

They can cause sudden low blood pressure and bradycardia.

Why speed matters

Delaying care significantly worsens outcomes. Some signs appear hours or days later, so "looks fine right now" is not a reason to wait.

Symptoms of beta-blocker-overdose poisoning

  • slow heart rate detected within 30-60 minutes
  • weakness and difficulty standing by the hour
  • pale gums and cool extremities
  • excessive drooling and mild vomiting
  • collapse or fainting may occur
  • abnormally low breathing rate

What to do right now

  1. call your vet or the Pet Poison Helpline right away
  2. bring the medication bottle or any remaining tablets
  3. watch the pet’s heart rate and keep it quiet and warm
  4. do not induce vomiting if the pet is unconscious or severely bradycardic because aspiration risk
  5. rush to an emergency veterinary clinic for IV fluids and cardiac monitoring
If your pet shows any of the signs above, go to the nearest emergency vet now and call ahead.

Sources & further reading

  • ASPCA Animal Poison Control — pet poison database & dosage references
  • Pet Poison Helpline — toxicology triage guidelines
  • Merck Veterinary Manual — toxicology monographs
  • Vets Now (UK) — emergency toxicosis guidance

Other poisonings with overlapping signs

Owners also ask

Frequently asked questions

Is Beta‑blocker poisoning in dogs and cats poisonous to a dog or cat?

Beta‑blockers block adrenaline receptors and depress cardiac function.

What are the symptoms of beta-blocker-overdose poisoning?

slow heart rate detected within 30-60 minutes; weakness and difficulty standing by the hour; pale gums and cool extremities; excessive drooling and mild vomiting

What should I do if my pet ate Beta‑blocker poisoning in dogs and cats?

call your vet or the Pet Poison Helpline right away bring the medication bottle or any remaining tablets watch the pet’s heart rate and keep it quiet and warm

Not the substance you were looking for? See all poisoning questions.